Abstract


Background
Polyarthritis is an uncommon but serious side effect of antithyroid drugs. It often develops as a part of anti-neutrophil cytoplasmic antibody (ANCA) - associated vasculitis, but sometimes develops as ANCA-negative vasculitis.
Cogan's syndrome is a rare autoimmune vasculitis characterized by ocular and vestibular auditory dysfunctions, as well as systemic disease.

view more

Background
Polyarthritis is an uncommon but serious side effect of antithyroid drugs. It often develops as a part of anti-neutrophil cytoplasmic antibody (ANCA) - associated vasculitis, but sometimes develops as ANCA-negative vasculitis.
Cogan's syndrome is a rare autoimmune vasculitis characterized by ocular and vestibular auditory dysfunctions, as well as systemic disease.

Clinical case
A 51-year-old female was admitted to the hospital because of shortness of breath, leg swelling, and weight loss.
She was diagnosed with congestive heart failure due to hyperthyroidism from Graves’ disease. She was started on 60 mg/day of thiamazole (MMI), 50 mg/day of potassium iodide (KI), and hydrocortisone (started from 300 mg/day, decreased gradually and discontinued after one week).

Two months later, although the thyroid hormone level was already normalized, her heart failure worsened. Coronary angiography and myocardial biopsy demonstrated no significant evidence of vascular stenosis or inflammation. Diuretics relieved symptoms.

Three months later, she was readmitted to the hospital because of high fever (above 40 ºC), and painful redness and swelling in the lower legs. Laboratory studies revealed that the serum TSH level was <0.005 μU/ml, and fT4 and fT3 levels were elevated to 2.35 ng/dl (0.88-1.81 ng/dl) and 6.0 pg/ml (2.2-4.1 ng/ml), respectively. The anti-TSH receptor antibody (TRAb) level was increased to 44 IU/L (n<2.0 IU/L). Elevated levels of the inflammatory markers WBC, ESR, and CRP were also observed.

At first, she was suspected to have ANCA-associated vasculitis due to MMI. However, she had tested negative for C-ANCA/anti-PR3. MMI was stopped and she was re-started on hydrocortisone at 300 mg/day. Soon after, she defervesced and the lower limb swelling improved. Four days after hospitalization, she exhibited sudden loss of vision in her right eye and chest discomfort. ECG demonstrated atrial fibrillation. As retinal vasculitis and thyroid storm were suspected, plasma exchange was performed. At day 8, a visual disorder of the left eye developed. Steroid pulse therapy (1 g of mPSL for 3 days) was started for treatment of retinal vasculitis. At day 9, total thyroidectomy surgery was performed uneventfully. At day 14, while taking 50 mg/day of PSL, she exhibited bilateral sensorineural hearing loss.
The PSL dosage was increased to 120 mg/day, and the symptoms of the eyes and ears improved to within an almost normal range. After tapering and withdrawal of PSL, no recurrence of the symptoms has been observed.

Conclusion
This is the first case of Cogan’s syndrome associated with Graves’ disease.
Although several differential diagnoses arise when managing a hyperthyroid patient with a high fever, polyarthritis, arrhythmia, and myocardial dysfunction, early diagnosis and treatment are necessary for the the recovery of hearing and vision in Cogan’s syndrome.

show less
Files:

Support our sponsors


Share this PosterTalk

About PosterTalks

PosterTalks allows meeting attendees the ability to view these presentations, download or bookmark their favorite presentations, download PDF versions of the posters, ask questions, leave comments, and share presentations with their colleagues – all from the convenience of a smart phone.

Contact Us

Have a question? Click here to contact us. Need technical support? Click here to email support.

© 2018 PosterTalks and Connect BioMed. All other content and data, including data entered into this website are copyrighted by their respective owners.